Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 110, NWS Bismarck, ND

July 3, 2012Burke County, Divide County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2012, 10:18 PM CDT for Burke County, Divide County, Williams County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2012, 10:18 PM CDT (03:18 UTC)
Expired
Jul 3, 2012, 11:15 PM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, ND, Divide County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 6:52 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS53 KBIS 040318
SVRBIS
NDC013-023-105-040415-
/O.NEW.KBIS.SV.W.0110.120704T0318Z-120704T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1018 PM CDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN NORTHWEST NORTH DAKOTA
  EASTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 1115 PM CDT

* AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF NOONAN TO
  RAY...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMLET...NOONAN...TIOGA...MCGREGOR...LARSON...COLUMBUS...
  BATTLEVIEW...POWERS LAKE...NORTH PORTAL...LIGNITE...PORTAL AND
  FLAXTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL UP TO THE SIZE 
OF QUARTERS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS.

&&

LAT...LON 4901 10234 4855 10238 4855 10288 4841 10289
      4832 10325 4900 10317
TIME...MOT...LOC 0318Z 238DEG 35KT 4905 10303 4839 10309
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
3 follow-up statements
558 
WWUS53 KBIS 040336
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1036 PM CDT TUE JUL 3 2012

NDC013-023-105-040415-
/O.CON.KBIS.SV.W.0110.000000T0000Z-120704T0415Z/
WILLIAMS ND-BURKE ND-DIVIDE ND-
1036 PM CDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
DIVIDE...WESTERN BURKE AND NORTHEASTERN WILLIAMS COUNTIES UNTIL 1115
PM CDT...

AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF NORTH
PORTAL TO MCGREGOR...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  COLUMBUS...NORTH PORTAL...PORTAL AND LIGNITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4866 10265 4855 10288 4854 10299 4856 10318
      4900 10312 4900 10283 4901 10243
TIME...MOT...LOC 0336Z 238DEG 35KT 4914 10280 4860 10290
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
347 
WWUS53 KBIS 040352
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1052 PM CDT TUE JUL 3 2012

NDC023-105-040401-
/O.CAN.KBIS.SV.W.0110.000000T0000Z-120704T0415Z/
WILLIAMS ND-DIVIDE ND-
1052 PM CDT TUE JUL 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DIVIDE AND
NORTHEASTERN WILLIAMS COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWEST 
WILLIAMS AND WESTERN DIVIDE COUNTIES UNTIL 1145 PM CDT.

LAT...LON 4900 10244 4866 10265 4864 10289 4872 10289
      4873 10293 4877 10295 4878 10293 4900 10294
      4901 10244
TIME...MOT...LOC 0351Z 238DEG 35KT 4902 10264 4868 10271

$$

NDC013-040415-
/O.CON.KBIS.SV.W.0110.000000T0000Z-120704T0415Z/
BURKE ND-
1052 PM CDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN BURKE
COUNTY UNTIL 1115 PM CDT...

AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
NORTH PORTAL TO 6 MILES NORTH OF BATTLEVIEW...MOVING NORTHEAST AT 40
MPH.

LOCATIONS IMPACTED INCLUDE...
  NORTH PORTAL...PORTAL AND LIGNITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 4900 10244 4866 10265 4864 10289 4872 10289
      4873 10293 4877 10295 4878 10293 4900 10294
      4901 10244
TIME...MOT...LOC 0351Z 238DEG 35KT 4902 10264 4868 10271
WIND...HAIL <50MPH 1.00IN

$$

HEINERT
744 
WWUS53 KBIS 040414
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1114 PM CDT TUE JUL 3 2012

NDC013-040424-
/O.EXP.KBIS.SV.W.0110.000000T0000Z-120704T0415Z/
BURKE ND-
1114 PM CDT TUE JUL 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BURKE COUNTY WILL
EXPIRE AT 1115 PM CDT/1015 PM MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.

LAT...LON 4900 10244 4866 10265 4864 10289 4872 10289
      4873 10293 4877 10295 4878 10293 4900 10294
      4901 10244
TIME...MOT...LOC 0414Z 238DEG 35KT 4914 10235 4880 10242

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:16 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 3, 10:16 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1016 PM CDT TUE JUL 3 2012

.DISCUSSION...EVENING CONVECTIVE TRENDS CONTINUE TO INDICATE THE
BULK OF THE STRONG TO SEVERE THUNDERSTORMS SHOULD REMAIN ACROSS
NORTHERN NORTH DAKOTA TONIGHT. INSTABILITY ACROSS SOUTHERN NORTH
DAKOTA CONTINUES TO WEAKEN WITH THE LOSS OF DAYTIME HEATING.
HOWEVER...CONVECTION CONTINUES TO FIRE ALONG A FRONTAL OCCLUSION
COINCIDENT WITH SURFACE-6KM SHEAR AROUND 50 KNOTS OVER
NORTHWESTERN NORTH DAKOTA. SOME ADDITIONAL CONVECTION COULD FIRE
ALONG THE BOUNDARY AS THE FRONT MOVES ACROSS THE STATE THROUGH THE
REMAINDER OF THE EVENING. AS A RESULT...WILL ALLOW THE WATCH TO
CONTINUE FOR THE NEXT FEW HOURS. UPDATED GRIDDED/TEXT PRODUCTS
HAVE BEEN SENT.

&&

.AVIATION...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH FROM
WEST TO EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. THE
MAIN AREA IMPACTED WILL BE ACROSS NORTHERN NORTH DAKOTA (KISN-
KMOT). THE MAIN IMPACT WILL BE AN ABRUPT WIND SHIFT FROM THE
SOUTHEAST TO NORTHWEST WITH GUSTS GENERALLY AROUND 40 KNOTS.
HOWEVER...WOULD NOT BE SURPRISED TO SEE A PEAK WIND GUST AROUND 50
KNOTS. HAIL WILL ALSO BE A POSSIBILITY.

DO NOT THINK THE LINE WILL BUILD AS FAR SOUTH AS I-94.
HOWEVER...CANNOT RULE OUT ANY THUNDERSTORM ACTIVITY TONIGHT ACROSS
SOUTHERN NORTH DAKOTA. AS A RESULT...INDICATED VCTS IN THE
KDIK/KBIS/KJMS TAFS BASED UPON THE EXPECTED FROPA TIMING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 3, 7:38 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CDT TUE JUL 3 2012

NDZ001>005-009>013-017>023-031>036-040>046-050045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
738 PM CDT TUE JUL 3 2012 /638 PM MDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 458 IS IN EFFECT. PLEASE VISIT
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WITH A CHANCE OF THUNDERSTORMS
AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE CALL
1-800-247-0212 WITH SEVERE WEATHER REPORTS.

NDZ025-037-047-048-050-051-050045-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
738 PM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WITH A CHANCE OF THUNDERSTORMS
AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE JAMES RIVER BASIN
TONIGHT.

TM

In the hours before

Special weather statement, Jul 3, 6:52 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT TUE JUL 3 2012

NDZ001-009-017-040030-
DIVIDE-MCKENZIE-WILLIAMS-
652 PM CDT TUE JUL 3 2012

...STRONG TO SEVERE THUNDERSTORMS APPROACHING WESTERN NORTH DAKOTA...

AT 645 PM CDT...OR 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER
RADAR WAS TRACKING A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS
NORTHEAST MONTANA...ROUGHLY 63 MILES WEST OF CROSBY TO 95 MILES
SOUTHWEST OF WILLISTON...MOVING EAST AT AROUND 40 MPH.

WINDS UP TO 60 MPH...AND HAIL UP TO THE SIZE OF QUARTERS HAVE BEEN
REPORTED WITH THESE STORMS.

THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN NORTH
DAKOTA BETWEEN 730 PM CDT AND 815 PM CDT.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE AHEAD OF THIS LINE.
STAY TUNED TO LOCAL MEDIA FOR UPDATED STATEMENTS OR WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WEST AND CENTRAL
NORTH DAKOTA UNTIL 100 AM CDT.

HEINERT/SIMOSKO
Local storm report, Jul 3, 8:26 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
826 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     12 SSW GRENORA          48.46N 104.04W
07/03/2012                   WILLIAMS           ND   TRAINED SPOTTER

            SPOTTER REPORTED THAT SHE RECEIVED A CALL FROM A
            NEIGHBOR WHO REPORTED A TREE DOWN ON TOP OF A POWERLINE.
            OCCURRED APPROXIMATELY 12 MILES SOUTHWEST OF GRENORA AT
            7...50 PM

&&

KROLAK
Local storm report, Jul 3, 9:03 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     2 E GRENORA             48.62N 103.89W
07/03/2012                   WILLIAMS           ND   TRAINED SPOTTER

            A 70 FOOT WALL WIND BREAK 8 FT HIGH FOR CATTLE WAS
            FLATTENED... A WOODEN CALF SHELTER 10X20 FT AND 4 FEET
            HIGH WAS BLOWN INTO PIECES.

&&

NHEINERT
Local storm report, Jul 3, 9:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
954 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             3 N WILLISTON           48.20N 103.63W
07/03/2012  E0.75 INCH       WILLIAMS           ND   PUBLIC

&&

KROLAK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:37 PM CDTSevere Thunderstorm WarningBISDivide, Williams53 min
Jul 3, 8:31 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams59 min
Jul 3, 9:00 PM CDTSevere Thunderstorm WarningBISWilliams30 min
Jul 3, 9:28 PM CDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 3, 10:43 PM CDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 4, 12:08 AM CDTSevere Thunderstorm WarningBISBurke, Divide67 min
Jul 4, 12:49 AM CDTAreal Flood AdvisoryBISDivide3 hr
Jul 4, 1:12 AM CDTSevere Thunderstorm WarningBISBurke, Divide63 min
Jul 4, 6:11 AM CDTSevere Thunderstorm WarningBISBottineau, Rolette29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.